Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 24, 2021Putnam County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 24, 2021, 4:37 PM EDT for Putnam County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2021, 4:37 PM EDT (20:37 UTC)
Expired
Jul 24, 2021, 5:00 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:01 PM EDTTSTM WND GST 472 Ese Greencastle, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS83 KIND 242037
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
437 PM EDT Sat Jul 24 2021

INZ044-045-052-242100-
Clay-Putnam-Parke-
437 PM EDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY...
SOUTHEASTERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES...

At 436 PM EDT, a strong thunderstorm was located 7 miles northeast of
Brazil, or 20 miles northeast of Terre Haute, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greencastle, Brazil, Knightsville, Harmony, Fillmore, Carbon,
Reelsville and Lena.

This includes Interstate 70 between mile markers 44 and 45.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3952 8713 3970 8713 3972 8675 3954 8673
TIME...MOT...LOC 2036Z 271DEG 23KT 3961 8703 

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:53 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 24, 2:53 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
253 PM EDT Sat Jul 24 2021

.Short Term...(This Evening through Sunday Night)
Issued at 253 PM EDT Sat Jul 24 2021

Hazy and increasingly humid airmass across the region this afternoon
as pockets of isolated convection have begun to fire over eastern
Illinois and northern Indiana. 1830Z temperatures were generally in
the mid and upper 80s with dewpoints well into the 70s. Should begin
to see a subtle and slow improvement in the haze level into the
evening as the deeper plume of smoke aloft shifts east of the
region. The next area of more concentrated smoke aloft should remain
to the west of central Indiana through Monday morning.

The isolated convection that has been on a slow uptick since about
17Z appears to be getting an assist from a subtle wave aloft
drifting through the area. Moisture advecting into the area and an
axis of MLCAPES around 2000 j/kg extending across much of the
Wabash Valley and far northern counties remain the primary drivers
for convection. Expect a bit of ebb and flow to convective
coverage and intensity over the next few hours through late
afternoon as shear remains weak. In general...isolated coverage is
expected to focus largely across the northwest half of the
forecast area through about 22-23Z. Brief heavy rainfall and gusty
winds will be possible...along with lightning...although little
in the way of lightning has been seen over the area to this point.

Any potential for a window with a somewhat more organized convective
threat will align from mid to late evening into the overnight. More
robust convection will develop in the vicinity of a southward moving
cold front currently located from central lower Michigan W/SW back
into Iowa...with expected initiation coming between 20 and 22Z to
our northwest. These storms will eventually progress south into the
northern portions of the forecast area by late evening but in a
weakening state. The continued presence of modest instability at
1000-2000 j/kg MLCAPE along with an increase in BL shear and 0-3 km
SRH in the vicinity of the frontal boundary will keep the convective
risk ongoing all night as it sags south through central Indiana.

The greatest severe weather threat will reside to the northwest of
the region this afternoon and early evening but model soundings do
indicate a somewhat favorable thermodynamic profile to linger into
the early overnight for at least an isolated damaging wind threat
out of any more intense cell...even despite weaker lapse rates than
desired. Brief heavy rainfall will also be in play as PWATs peak in
the 1.75 to 2 inch range. Will maintain scattered convective chances
through the night and into Sunday morning.

The model suite trend over the last day has been to progressively
shift the frontal boundary further south into the Tennessee and lower
Ohio Valleys on Sunday with the greater convective potential
aligning in that region mainly to the south of the forecast area.
The airmass in the wake of the frontal passage remains weakly
unstable but warming aloft and developing subsidence will
substantially limit potential convection Sunday afternoon and
evening over the northern half of the forecast area with a
diminishing threat further south. Have trended pops down from the
model blend in general Sunday afternoon...with dry conditions for
most of Sunday night as the remnant front and axis of deeper
moisture shifts south of the Ohio River. High pressure and weak
subsidence will bring quiet conditions to usher in the beginning of
the new week.

Temps...an overall model blend matches the low level thermals
relatively well through the period. Expect highs in the upper 80s
and lower 90s with heat indices in the upper 90s to near 100 Sunday.
Lows will remain in the 70s for most tonight...with slightly cooler
conditions for Sunday night as light northerly flow develops.

&&

.Long Term...(Monday through Saturday)
Issued at 253 PM EDT Sat Jul 24 2021

Not a lot will change in the long term with regard to the synoptic
scale. The upper pattern will be such that central Indiana will be
under northwest flow aloft and on the periphery of northern Great
Lakes and southern Canada jet stream. That said, upper waves diving
into the northeastern trough may allow the upper flow to veer enough
toward late next week for the area to be in a higher risk for
potential MCS tracks. In fact, instability progs, suggest the
veering flow may sweep a boundary through Thursday night as models
are show central Indiana under a stable atmosphere next Weekend.

Early in the long term, a weak boundary will likely be moving into
south central Indiana Sunday night and stall over the Missouri and
Tennessee Valleys by early next week. The front will be close enough
to warrant small PoPs south of Terre Haute and Rushville through
Monday. Otherwise, chance PoPs also look reasonable late next week
and weekend due to the favored upper flow and potential boundary
moving through. Beside that, would not rule out a few storms
midweek, but small scale waves too difficult to pick out or time in
the upper flow at this time for mention and the atmosphere may be
capped anyway with 700 millibar thermal ridge point in from the
western high pressure dome. This will also result in above to well
above normal temperatures through at least Wednesday with afternoon
highs in the upper 80s to middle 90s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1239 PM EDT Sat Jul 24 2021

IMPACTS:
- Southwest winds at 10-15kts possible through the afternoon
- Isolated convection possible over north central Indiana late this
afternoon...but greater potential exists at all terminals tonight
- Winds will shift to W/NW on Sunday

DISCUSSION: Southwest winds at 10-15kts have developed early this
afternoon at all terminals. Other than few to scattered diurnal cu
formation...skies were mostly sunny. Expect some expansion to the cu
field through the remainder of the afternoon along with at least a
small threat for an isolated shower or storm...especially at KLAF.

The better threat for convective impacts though will arrive later
this evening at KLAF and overnight at the other terminals as
weakening convection dives south into the region along a cold front.
Brief restrictions within heavier showers and storms are possible.
The boundary will likely press south of all of the terminals by late
morning Sunday with wind direction veering to W/NW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Ryan
Long Term...Updike
Aviation...Ryan
Hazardous weather outlook, Jul 24, 3:25 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
325 PM EDT Sat Jul 24 2021

INZ021-028>031-035>049-051-052-251000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
and Clay City
325 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated showers and thunderstorms are possible through early this
evening with a greater chance for storms later this evening into
tonight. A few stronger storms could produce damaging winds or hail.
Lightning is a concern with any storm. Localized heavy rain may
cause flooding...especially overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms will gradually diminish from the north
Sunday...then return again Thursday through Friday. It is too soon
to determine if any of these storms could be severe, but lightning,
gusty winds, and brief heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ053>057-060>065-067>072-251000-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
325 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are possible...mainly later
tonight. Lightning is a concern with any storm. Localized heavy rain
may cause flooding overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms will gradually diminish from the north
by Sunday evening...then return again Thursday through Friday. It is
too soon to determine if any of these storms could be severe, but
lightning, gusty winds, and brief heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Jul 24, 4:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
437 PM EDT Sat Jul 24 2021

INZ044-045-052-242100-
Clay-Putnam-Parke-
437 PM EDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY...
SOUTHEASTERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES...

At 436 PM EDT, a strong thunderstorm was located 7 miles northeast of
Brazil, or 20 miles northeast of Terre Haute, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greencastle, Brazil, Knightsville, Harmony, Fillmore, Carbon,
Reelsville and Lena.

This includes Interstate 70 between mile markers 44 and 45.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3952 8713 3970 8713 3972 8675 3954 8673
TIME...MOT...LOC 2036Z 271DEG 23KT 3961 8703

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:51 PM EDTSpecial Weather StatementINDPutnam24 min
Jul 24, 5:13 PM EDTSpecial Weather StatementINDHendricks32 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.